Colorado, 2025

Heavy Snow and High Wind in Colorado, March 5 to 8, 2025

March 5 to 8, 2025 · NWS PUB · 9 events in 8 counties and zones

As the upper trough moved east, it left breezy northwesterly winds over most of southeast Colorado. Good orographic lift allowed for some enhanced snow formation, while gusty winds continued over portions of the area.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

As the upper trough moved east, it left breezy northwesterly winds over most of southeast Colorado. Good orographic lift allowed for some enhanced snow formation, while gusty winds continued over portions of the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Mar 5, 10:20 PM MST, 40 minutes earlier. Its key messages:

  • As a new storm system moves in, steady snow will begin over the mountains, particularly the Sawatch Range and the eastern San Juans.
  • Strong southwest winds blanket the area tomorrow. High Wind Warning issued over the San Luis Valley, while areas of blowing dust move across the eastern plains.
  • Red Flag conditions expected tomorrow afternoon over the far southeast plains.
  • Period of snow and strong winds through much of the extended period.
Area forecast discussion, Mar 5, 10:20 PM MST, 40 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1020 PM MST Wed Mar 5 2025

.KEY MESSAGES...

- As a new storm system moves in, steady snow will begin over
  the mountains, particularly the Sawatch Range and the eastern
  San Juans.

- Strong southwest winds blanket the area tomorrow. High Wind
Warning issued over the San Luis Valley, while areas of blowing dust
move across the eastern plains.

- Red Flag conditions expected tomorrow afternoon over the far
southeast plains.

- Period of snow and strong winds through much of the extended
  period.

&&

.SHORT TERM /THROUGH THURSDAY/...
Issued at 220 PM MST Wed Mar 5 2025

Rest of Today and Tonight...

Upper ridge will remain in place through tonight, just ahead of our
next incoming system. With ample moisture in place, snow showers
will push into the Continental Divide. Looking at the wind
orientation, strong WSW flow will favor orographics into the San
Juans and parts of the Central Mountains, which will net us the
heaviest accumulations in those areas. Have upgraded the San Juans
to a Winter Storm Warning, considering the consistent moderate to
heavy snow and the strong winds, and have issued a Winter Weather
Advisory for the Sawatch Range as well. Amounts will be slightly
less there than the San Juans, but still impactful. However, the
snow will fall slower, lasting into the long-term period.
Regardless, locally heavier amounts will be possible over some of
the mountain peaks, and blowing snow will still result in travel
impacts, especially in/around mountain passes.

Lighter amounts are expected across the rest of the higher terrain,
including a few inches across the peaks of the Sangres.
Interestingly, the Wet Mountains should remain largely dry, as will
most of the eastern plains.

Thursday...

A deep upper trough will dig down over the western states on
Thursday, with strong and moist southwest winds funneling into our
region out ahead of it.

These strong winds are expected to downslope into the San Luis
Valley, with southwest gusts approaching 50 knots for several hours
in the afternoon. The strong winds will also bring in spotty blowing
dust, particularly in areas that remain dry and snow expands across
the nearby terrain. The strongest gusts will be on the east side of
the valley, and as a result we may also see some strong winds
through La Veta Pass and into Huerfano County. However, only about
30% of NBM members currently show Huerfano County meeting High Wind
criteria tomorrow afternoon, and even fewer of the HREF members, so
chose not to expand the wind highlight, though we did upgrade the
valley itself to a High Wind Warning. However, gusty gap flow winds
will still be possible across Huerfano, and travel could be
hazardous on N-S oriented roads, including I-25.

Looking out over the plains, gusty southwest winds will spread
across the rest of our CWA by late tomorrow morning, though no
locations are expected to hit warning criteria. Visibility may be
lowered in places throughout the afternoon due to blowing dust, and
caution is advised when traveling. Meanwhile, RH values over our far
southeast counties will dip to around 15 percent, and with the winds
coming in consistently strong have decided to upgrade yesterday's
Fire Weather Watch to a Red Flag Warning, for the same zones/times.
High temperatures will still be fairly warm across the area, in the
40s-50s across the valleys and in the 60s to near-70 over the
plains. As such, any precipitation that manages to escape the higher
terrain should just fall as rain, if it hits the ground at all.
There are some isolated POPs across the San Luis Valley through the
day tomorrow, but the snow should stick close to the mountains,
unless a few showers blow off towards the east. For the plains, best
chance of precip would be an isolated rain shower or two over the
Palmer Divide during the afternoon tomorrow. However, most current
model guidance, both deterministic and ensemble, as well as the
grand majority of NBM members, keep everything lee of the mountains
dry through tomorrow.

&&

.LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/...
Issued at 220 PM MST Wed Mar 5 2025

Models are in decent agreement through early next week, with
some differences into next week. An active pattern looks to
remain across Colorado through the extended period, with a lull
in activity Sunday into Monday.

Thursday night through Saturday...two upper storm system will
impact southern Colorado for late this week into the weekend.
The first will be shifting east across the region Thursday
night, while the second move across the Desert Southwest Friday
into Saturday. The main impacts on Thursday night will be
continued Mountain snowfall, along with winds through midnight.
Periods of moderate to possibly heavy snow will continue through
much of the overnight Thursday, dissipating by Friday morning
ahead of the next upper system. Snow looks to be heaviest across
the San Juan Range, where 3 to 7 inches may be possible by
Friday morning. Further north into the Central Mountains,
accumulations of 1 to 4 inches are possible through Friday
morning. As for wind, strong winds will be present Thursday
evening, and will decrease for much of the San Luis Valley, and
areas south of Highway 50 through the evening hours. Higher
elevations of the southern Sangre de Cristo Range will remain
gusty, with winds near 60 to 65 mph possible overnight.

Expect a brief lull in activity for Friday morning. An upper low
is forecast to take shape across Arizona and track east across
New Mexico through Saturday morning. At the surface, a cold
front will arrive by Friday afternoon, with wind turning
northerly through the afternoon into the evening. Upslope,
moisture and decent lift associated with the storm passing to
the south will lead to a period of snow and rain late Friday
afternoon through the overnight period. Precipitation type will
be dependent on temperatures. As colder air advects into the
region, snow levels will fall to near 5 kft Friday night. This
will be a quick burst of precipitation, with up to 2 inches
possible along and west of the I-25 corridor. If rain can change
to snow quickly, totals may need to be brought up slightly.
Higher amounts are expected along the Eastern Mountains. Near
continuous light snow is expected along the Continental Divide,
with several more inches of accumulation. All told, snow amounts
of 6 to 12 inches with locally higher amounts are forecast
across the San Juan range, with 4 to 8 inches forecast over the
Central Mountains. The upper low will quickly shift east into
Texas on Saturday. Expected precipitation to come to an end from
north to south by Saturday afternoon as the upper system moves
away. High temperatures Friday and Saturday will be cool, with
40s and 50s across the Plains.

Sunday into Monday...upper level high pressure will shift east
across Colorado late in the weekend into early next week. Dry
conditions are forecast, and temperatures are expected to warm
nicely. Highs on Sunday will top out in the 60s across the
Plains. As for shifts more southwesterly on Monday, enhanced
mixing will help boost temperatures through the 60s into the
lower 70s. Spotty, near critical fire weather concerns are
possible on the Plains.

Tuesday into Wednesday...the next upper wave will move into the
area Tuesday into Wednesday with another round of mountain
snowfall and elevated fire weather concerns. Currently, strong
westerly winds look possible on the Plains along with low
humidity values. We will continue to monitor the possibility of
dangerous fire weather conditions. Snow will also be possible
across the higher terrain, mainly along the Continental Divide.
Temperatures will remain warm, with 60s and 70s across the
Plains.  Mozley

&&

.AVIATION /06Z TAFS THROUGH 06Z FRIDAY/...
Issued at 1016 PM MST Wed Mar 5 2025

Strong winds are going to be main issue starting early afternoon
and may last through the rest of the taf fcst period for all 3
taf sites, KPUB, KCOS and KALS. VFR is likely through most of
the period but blowing dust may be an issue at times once the
winds get cranked up.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory from 3 AM Thursday to 11 PM MST Friday
for COZ060.
Winter Storm Warning until 5 AM MST Friday for COZ067-068.
High Wind Warning from 11 AM to 6 PM MST Thursday for
COZ069>071.
Red Flag Warning from 11 AM to 6 PM MST Thursday for COZ233-
236-237.

&&

SHORT TERM...GARBEROGLIO
LONG TERM...MOZLEY
AVIATION...HODANISH
Hazardous weather outlook, Mar 5, 3:36 AM MST, 19 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
336 AM MST Wed Mar 5 2025

COZ058>089-093>099-061045-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
336 AM MST Wed Mar 5 2025

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Today and Tonight

Snow will move into the Continental Divide region after sunset and
last through the night. The snow may become moderate over the San
Juans after midnight. Two to four inches of snow will be possible
over the Continental Divide by sunrise Thursday. Strong gusty
southwest winds will develop over the San Juans towards sunrise.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A system passing through from late tonight into Saturday will bring
a variety of weather hazards to the area. Hazardous travel due to
wind driven snow, low visibilities, and slick and snow covered roads
will be possible across the high country through this period,
especially for tonight through Friday night over the San Juans,
where 12 to 18 inches of snow is expected. Strong southwest winds
are expected across the area, with damaging wind gusts in excess of
60 mph possible over the San Luis Valley on Thursday. High fire
danger is also possible over our far southeast plains on Thursday,
due to low relative humidity values and gusty winds in excess of 25
mph. Please avoid activities that could start a fire on Thursday,
especially on the southeast plains!

This system continues into Friday and Saturday, bringing rain and
snow chances eastward onto the plains through the end of the week.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will
be likely over portions of the region.

34/EHR

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 heavy snow, 2 high wind. Local standard time, as filed.

Heavy Snow, Upper Rio Grande Valley / Eastern San Juan Mountains Below 10000 Ft

When
March 5, 11:00 PM MST to March 7, 5:00 AM MST
Where
Upper Rio Grande Valley / Eastern San Juan Mountains Below 10000 Ft forecast zone
Reported by
Trained Spotter
Coordinates
37.484, -106.500 (the zone’s center; the record gives no point)

There was 5.0 inches of snow measured.

Heavy Snow, Eastern San Juan Mountains Above 10000 Ft

When
March 5, 11:00 PM MST to March 7, 5:00 AM MST
Where
Eastern San Juan Mountains Above 10000 Ft forecast zone
Reported by
Public
Coordinates
37.484, -106.500 (the zone’s center; the record gives no point)

There was 12.0 inches of snow measured.

High Wind, Walsenburg Vicinity / Upper Huerfano River Basin Below 7500 Ft

When
March 6, 11:00 AM MST to 6:00 PM MST
Where
Walsenburg Vicinity / Upper Huerfano River Basin Below 7500 Ft forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
37.685, -104.961 (the zone’s center; the record gives no point)

There was a 63 mph wind gust measured.

High Wind, Alamosa Vicinity / Central San Luis Valley Below 8500 Ft

When
March 6, 11:00 AM MST to 6:00 PM MST
Where
Alamosa Vicinity / Central San Luis Valley Below 8500 Ft forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
37.578, -106.085 (the zone’s center; the record gives no point)

There was a 61 mph wind gust measured at the ALS ASOS.

Heavy Snow, Trinidad Vicinity / Lower Huerfano River Basin & Western Las Animas County Below 7500 Ft

When
March 7, 5:00 PM MST to March 8, 11:00 AM MST
Where
Trinidad Vicinity / Lower Huerfano River Basin & Western Las Animas County Below 7500 Ft forecast zone
Reported by
CoCoRaHS
Coordinates
37.316, -104.039 (the zone’s center; the record gives no point)

There was 4.9 inches of snow measured.

Heavy Snow, Southern Sangre de Cristo Mountains Between 7500 & 11000 Ft

When
March 7, 5:00 PM MST to March 8, 11:00 AM MST
Where
Southern Sangre de Cristo Mountains Between 7500 & 11000 Ft forecast zone
Reported by
CoCoRaHS
Coordinates
37.426, -104.809 (the zone’s center; the record gives no point)

There was 4.5 inches of snow measured.

Heavy Snow, Southern San Luis Valley

When
March 7, 5:00 PM MST to March 8, 11:00 AM MST
Where
Southern San Luis Valley forecast zone
Reported by
CoCoRaHS
Coordinates
37.240, -105.810 (the zone’s center; the record gives no point)

There was 4.6 inches of snow measured.

Heavy Snow, Del Norte Vicinity / Northern San Luis Valley Below 8500 Ft

When
March 7, 5:00 PM MST to March 8, 11:00 AM MST
Where
Del Norte Vicinity / Northern San Luis Valley Below 8500 Ft forecast zone
Reported by
CoCoRaHS
Coordinates
37.832, -106.332 (the zone’s center; the record gives no point)

There was 4.0 inches of snow measured.

Heavy Snow, Alamosa Vicinity / Central San Luis Valley Below 8500 Ft

When
March 7, 5:00 PM MST to March 8, 11:00 AM MST
Where
Alamosa Vicinity / Central San Luis Valley Below 8500 Ft forecast zone
Reported by
CoCoRaHS
Coordinates
37.578, -106.085 (the zone’s center; the record gives no point)

There was 4.5 inches of snow measured.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2025Every state in 2025This day in weather historyWarnings in Colorado, March 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1248915, 1248921, 1248924, 1248925, 1248917, 1248919, 1248920, 1248922, 1248923.